Alert archive / Georgia / Severe Thunderstorm Warnings in 2020
Severe Thunderstorm Warning 193, NWS Atlanta, GA
NWS Atlanta, GA issued this severe thunderstorm warning at Jun 29, 2020, 5:09 PM EDT for Catoosa County, Murray County, Whitfield County, Georgia. It was in force for 51 min. 1 report came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- Jun 29, 2020, 5:09 PM EDT (21:09 UTC)
- Expired
- Jun 29, 2020, 6:00 PM EDT
- In force
- 51 min
- Issued by
- NWS Atlanta, GA
- Area
- Storm-based polygon
- Hail
- 1.0 in
- Wind
- 60.0 mph
Counties Catoosa County, GA, Murray County, GA, Whitfield County, GA
The radar
The Northeast Alabama radar (KHTX), 106 km from the middle of the area, began a volume at 21:08 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Jun 29, 5:30 PM EDT | TSTM WND DMG | 2 Ese Varnell, GA | TREE REPORTED DOWN NEAR OLD PRATERS MILL RD NE AND TOM MANIS RD NE. |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this severe thunderstorm warning; the first came 21 minutes after it went out.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Peachtre/Fal Fld, GA (KFFC), launched 12:00Z, 9.2 hours before the alert went out and 177 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 529 J/kg
- Mixed-layer CIN
- -78 J/kg
- Mixed-layer LCL
- 986 m above ground
- 0-6 km bulk shear
- 15 kt
- 0-1 km storm-relative helicity
- -38 m²/s²
- 0-3 km storm-relative helicity
- -33 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
373
WUUS52 KFFC 292109
SVRFFC
GAC047-213-313-292200-
/O.NEW.KFFC.SV.W.0193.200629T2109Z-200629T2200Z/
BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Peachtree City GA
509 PM EDT Mon Jun 29 2020
The National Weather Service in Peachtree City has issued a
* Severe Thunderstorm Warning for...
Northeastern Catoosa County in northwestern Georgia...
North central Murray County in northwestern Georgia...
Northeastern Whitfield County in northwestern Georgia...
* Until 600 PM EDT.
* At 509 PM EDT, a severe thunderstorm was located near Ringgold,
moving east at 20 mph.
HAZARD...60 mph wind gusts and quarter size hail.
SOURCE...Radar indicated.
IMPACT...Hail damage to vehicles is expected. Expect wind damage
to roofs, siding, and trees.
* Locations impacted include...
Ringgold, Varnell, Tunnel Hill, Cohutta, Beaverdale, Dawnville,
Sumac, Graysville, Red Clay S.p., Apison and Indian Springs.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For your protection move to an interior room on the lowest floor of a
building.
If you see wind damage...hail or flooding...wait until the storm has
passed...and then call the National Weather Service toll free
at 1 8 6 6 7 6 3 4 4 6 6 or tweet us your report at NWSATLANTA.
&&
LAT...LON 3499 8480 3489 8474 3480 8487 3490 8516
3499 8514
TIME...MOT...LOC 2109Z 283DEG 15KT 3495 8507
HAIL...1.00IN
WIND...60MPH
$$1 follow-up statement
557
WWUS52 KFFC 292135
SVSFFC
Severe Weather Statement
National Weather Service Peachtree City GA
535 PM EDT Mon Jun 29 2020
GAC047-213-313-292200-
/O.CON.KFFC.SV.W.0193.000000T0000Z-200629T2200Z/
Catoosa GA-Murray GA-Whitfield GA-
535 PM EDT Mon Jun 29 2020
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 600 PM EDT
FOR NORTHEASTERN CATOOSA...NORTH CENTRAL MURRAY AND NORTHEASTERN
WHITFIELD COUNTIES...
At 534 PM EDT, a severe thunderstorm was located over Cohutta, or 9
miles east of Ringgold, moving east at 15 mph.
HAZARD...60 mph wind gusts and penny size hail.
SOURCE...Radar indicated.
IMPACT...Expect damage to roofs, siding, and trees.
Locations impacted include...
Varnell, Tunnel Hill, Cohutta, Beaverdale, Dawnville, Sumac, Red Clay
S.p. and Apison.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For your protection move to an interior room on the lowest floor of a
building.
&&
LAT...LON 3499 8480 3489 8474 3480 8487 3487 8508
3499 8500
TIME...MOT...LOC 2134Z 283DEG 15KT 3493 8494
HAIL...0.75IN
WIND...60MPH
$$What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Atlanta, GA wrote its last area forecast discussion before this severe thunderstorm warning went out at Jun 29, 3:09 PM EDT, 2 hours earlier.
Area forecast discussion, Jun 29, 3:09 PM EDT, 2 hours before
Area Forecast Discussion National Weather Service Peachtree City GA 309 PM EDT Mon Jun 29 2020 ...Afternoon Area Forecast Discussion for Monday, June 29th... .SHORT TERM /Tonight through Tuesday Night/... Despite some ridging and drier upper layer, the ample diurnal heating and pretty high MLCAPE near 2500 J/kg is allowing for isolated convective triggering potential area-wide this afternoon into evening. Some stronger storms with gusty winds are possible and an isolated severe cannot be ruled out. Tuesday should be a shift to a more active pattern as ridge dampens further allowing for more zonal to broadly NW flow aloft and some ample deep layer moisture to where any weak perturbations could trigger more widespread to numerous showers and storms. SPC Day 2 Outlook also has northern and eastern portions of the CWA in a Marginal Risk, but could see some strong to isolated severe development area-wide with enhanced downdraft damaging wind potential given such an environment. Have some increasing pops in the north even for late Tuesday night into early Wed with a possible shortwave amplifying across the TN Valley and southern Appalachians. Temps look to be a bit lower and closer to climo norms for Tuesday given aforementioned increased moisture and expected increased convective coverage. Baker .LONG TERM /Wednesday through Monday/... Forecast begins on Wednesday with the Omega block in the upper- levels over the CONUS beginning to break down as the poleward extent of the ridge reaches a breaking point. This causes an anticyclonic wave break on the poleward side of the jet and absorption of the cut-off low to the NE into the flow over the course of the forecast period, by the end of which a weaker, more poleward, and more zonal jet is established, keeping the CWA far removed from any baroclinically driven systems. In other words, another summer continues. On Wednesday into Wednesday night, a weak impulse near MO and IL that has been meandering about under the large scale ridge will move south to the west of the CWA through the Tennessee River Valley. Timing of the wave as well as any upstream, overnight convection will be important to the overall evolution of any convection which develops over the CWA, and several CAMs show differing solutions at the very beginning of the forecast period. However, ample moisture will be in place, and destabilization due to day time heating should occur allowing for some thunderstorms to form. Effective shear values will be much better compared to previous days, allowing for the potential of some organization and longevity of storms. Moving forward, this weak impulse should stick around for a few days, keeping plenty of moisture around that should translate to increased afternoon and evening thunderstorm chances. Recent model runs of the GFS have showed the potential for a weak low to form along the gulf coast over the weekend as the weak impulse moves into the gulf, which would bring an increased potential for rainfall especially over middle GA. However, plenty of uncertainty remains given the timeframe, inherent global model difficulties in handling these types of impulses that are removed from the larger scale flow, and likelihood of mesoscale processes to impact this feature which simply will not be handled well by global scale models. Have gone with the model blend, with some overall increases to PoPs to account for diurnal convection potential. Lusk && .AVIATION... 18Z Update... VFR conditions currently with cu field in 4-6 kft range and some isolated showers across the area. Have tempo for TS and 5SM across all sites from 20-24z then should diminish for overnight. Chances increase for Tuesday so have prevailing SHRA after 18z and prob30 for TS. Winds mainly WNW 7-10 kts with some possible low end gusts, decreasing to light WNW to calm overnight and back to 7-9 kts for Tuesday. //ATL Confidence...18Z Update... High on all elements. Baker && .PRELIMINARY POINT TEMPS/POPS... Athens 73 92 70 89 / 20 60 30 60 Atlanta 73 89 71 88 / 20 60 40 60 Blairsville 66 82 65 80 / 30 70 60 80 Cartersville 70 88 69 86 / 20 70 40 70 Columbus 75 92 73 93 / 10 50 30 60 Gainesville 72 88 70 85 / 20 60 40 60 Macon 74 93 72 93 / 10 50 30 60 Rome 71 88 70 86 / 20 70 50 70 Peachtree City 72 89 70 89 / 10 60 40 60 Vidalia 77 96 74 94 / 10 50 30 60 && .FFC WATCHES/WARNINGS/ADVISORIES... NONE. && SHORT TERM...Baker LONG TERM....Lusk AVIATION...Baker
Hazardous weather outlook, Jun 29, 9:47 AM EDT, 7 hours 22 minutes before
Hazardous Weather Outlook National Weather Service Peachtree City GA 947 AM EDT Mon Jun 29 2020 GAZ001>009-011>016-019>025-027-030>039-041>062-066>076-078>086- 089>098-102>113-301400- Baldwin-Banks-Barrow-Bartow-Bibb-Bleckley-Butts-Carroll-Catoosa- Chattahoochee-Chattooga-Cherokee-Clarke-Clayton-Cobb-Coweta- Crawford-Crisp-Dade-Dawson-DeKalb-Dodge-Dooly-Douglas-Emanuel- Fannin-Fayette-Floyd-Forsyth-Gilmer-Glascock-Gordon-Greene- Gwinnett-Hall-Hancock-Haralson-Harris-Heard-Henry-Houston-Jackson- Jasper-Jefferson-Johnson-Jones-Lamar-Laurens-Lumpkin-Macon- Madison-Marion-Meriwether-Monroe-Montgomery-Morgan-Murray- Muscogee-Newton-North Fulton-Oconee-Oglethorpe-Paulding-Peach- Pickens-Pike-Polk-Pulaski-Putnam-Rockdale-Schley-South Fulton- Spalding-Stewart-Sumter-Talbot-Taliaferro-Taylor-Telfair-Toombs- Towns-Treutlen-Troup-Twiggs-Union-Upson-Walker-Walton-Warren- Washington-Webster-Wheeler-White-Whitfield-Wilcox-Wilkes- Wilkinson- 947 AM EDT Mon Jun 29 2020 This Hazardous Weather Outlook is for portions of North and Central Georgia. .DAY ONE...Today and Tonight... Scattered thunderstorms are possible this afternoon and evening. Some storms could be strong to severe with damaging winds, heavy rain and frequent lightning. Heat indices this afternoon will range from the upper 90s in north Georgia to 104 in parts of central Georgia. Be sure to stay hydrated and take frequent breaks if spending extended time outdoors this afternoon. .DAYS TWO THROUGH SEVEN...Tuesday through Sunday... Scattered to numerous showers and thunderstorms will be possible each afternoon and evening. Gusty winds, frequent lightning, and heavy rain will be possible with any storms that do develop. .SPOTTER INFORMATION STATEMENT... Spotter activation will not be needed through tonight.
In the hours before
Special weather statement, Jun 29, 4:25 PM EDT, 44 minutes before
Special Weather Statement
National Weather Service Peachtree City GA
425 PM EDT Mon Jun 29 2020
GAZ014-022-023-292100-
Hall GA-Dawson GA-Forsyth GA-
425 PM EDT Mon Jun 29 2020
...SIGNIFICANT WEATHER ADVISORY FOR SOUTHERN HALL...SOUTHEASTERN
DAWSON AND NORTHEASTERN FORSYTH COUNTIES UNTIL 500 PM EDT...
At 425 PM EDT...a strong thunderstorm was over War Hill Park, or 7
miles west of Gainesville...moving southeast at 20 mph.
HAZARD...Up to 40 mph wind...pea sized hail and frequent cloud to
ground lightning.
IMPACT...Expect minor damage to tree limbs and blowing around of
light...unsecured objects.
Some locations in the path of this storm include
Gainesville, Flowery Branch, Oakwood, Candler, Aqualand Park,
Chestatee, Chestnut Mountain, Oscarville, Road Atlanta-Lanier
Speedway and War Hill Park.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
People outdoors should seek shelter immediately. If you can hear
thunder...you are close enough to be struck by lightning.
LAT...LON 3426 8366 3410 8387 3411 8390 3432 8411
3441 8400
TIME...MOT...LOC 2025Z 308DEG 17KT 3431 8395
HAIL...0.25IN
WIND...40MPHSpecial weather statement, Jun 29, 4:43 PM EDT, 26 minutes before
Special Weather Statement
National Weather Service Peachtree City GA
443 PM EDT Mon Jun 29 2020
GAZ001>004-011-012-019-292115-
Chattooga GA-Whitfield GA-Catoosa GA-Walker GA-Gordon GA-Dade GA-
Floyd GA-
443 PM EDT Mon Jun 29 2020
...SIGNIFICANT WEATHER ADVISORY FOR NORTHERN CHATTOOGA...SOUTHWESTERN
WHITFIELD...SOUTHWESTERN CATOOSA...WALKER...NORTHWESTERN GORDON...
SOUTHWESTERN DADE AND NORTHEASTERN FLOYD COUNTIES UNTIL 515 PM EDT...
At 442 PM EDT...a strong thunderstorm was near Center Post, or near
Lafayette...moving east at 15 mph.
HAZARD...Up to 40 mph wind...pea sized hail and frequent cloud to
ground lightning.
IMPACT...Expect minor damage to tree limbs and blowing around of
light...unsecured objects.
Some locations in the path of this storm include
Dalton, Lafayette, Summerville, Trion, Naomi, Center Post, Rising
Fawn, Subligna, Suttles Mill, Noble, Wood Station, Rocky Face, Lake
Marvin, Mill Creek, Linwood, Beaumont, Villanow, Sugar Valley,
Everett Springs and Cooper Heights.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
People outdoors should seek shelter immediately. If you can hear
thunder...you are close enough to be struck by lightning.
LAT...LON 3481 8552 3485 8532 3483 8502 3462 8493
3445 8514 3453 8552 3473 8556
TIME...MOT...LOC 2042Z 280DEG 14KT 3462 8527
HAIL...0.25IN
WIND...40MPHSpecial weather statement, Jun 29, 5:04 PM EDT, 5 minutes before
Special Weather Statement
National Weather Service Peachtree City GA
504 PM EDT Mon Jun 29 2020
GAZ003-004-292130-
Whitfield GA-Catoosa GA-
504 PM EDT Mon Jun 29 2020
...SIGNIFICANT WEATHER ADVISORY FOR NORTHEASTERN WHITFIELD AND
NORTHERN CATOOSA COUNTIES UNTIL 530 PM EDT...
At 504 PM EDT...a strong thunderstorm was over Ringgold...moving
southeast at 20 mph.
HAZARD...40 to 50 mph wind...nickel sized hail and frequent cloud
to ground lightning.
IMPACT...Expect minor damage to tree limbs and blowing around of
light...unsecured objects.
Some locations in the path of this storm include
Dalton, Ringgold, Varnell, Tunnel Hill, Cohutta, Boynton, Beaverdale,
Dawnville, Indian Springs, Rocky Face and Graysville.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
People outdoors should seek shelter immediately. If you can hear
thunder...you are close enough to be struck by lightning.
LAT...LON 3499 8488 3494 8484 3492 8484 3491 8483
3486 8484 3484 8486 3483 8485 3481 8486
3475 8497 3492 8521 3499 8516
TIME...MOT...LOC 2104Z 298DEG 17KT 3494 8510
HAIL...0.88IN
WIND...50MPHThe office that day
Everything else NWS Atlanta, GA issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jun 28, 8:02 PM EDT | Severe Thunderstorm Warning | FFC | Chattahoochee, Stewart | 28 min |
| Jun 28, 8:25 PM EDT | Special Weather Statement | FFC | Catoosa, Dade, Whitfield | 35 min |
| Jun 28, 8:35 PM EDT | Severe Thunderstorm Warning | FFC | Marion, Stewart, Webster | 25 min |
| Jun 28, 8:39 PM EDT | Special Weather Statement | FFC | Chattahoochee, Marion, Muscogee | 36 min |
| Jun 28, 9:04 PM EDT | Special Weather Statement | FFC | Catoosa, Dade, Walker, Whitfield | 26 min |
| Jun 28, 9:33 PM EDT | Special Weather Statement | FFC | Macon | 27 min |
| Jun 29, 4:25 PM EDT | Special Weather Statement | FFC | Hall | 35 min |
| Jun 29, 4:43 PM EDT | Special Weather Statement | FFC | Walker | 32 min |
| Jun 29, 4:59 PM EDT | Severe Thunderstorm Warning | FFC | Chattooga, Walker | 46 min |
| Jun 29, 5:04 PM EDT | Special Weather Statement | FFC | Catoosa, Whitfield | 26 min |
| Jun 29, 5:22 PM EDT | Special Weather Statement | FFC | Whitfield | 23 min |
| Jun 29, 5:31 PM EDT | Special Weather Statement | FFC | Forsyth | 29 min |
| Jun 29, 5:57 PM EDT | Special Weather Statement | FFC | Floyd | 33 min |
| Jun 29, 6:49 PM EDT | Special Weather Statement | FFC | Towns | 11 min |
| Jun 29, 7:48 PM EDT | Special Weather Statement | FFC | Oglethorpe | 27 min |
| Jun 29, 7:54 PM EDT | Special Weather Statement | FFC | Coweta | 36 min |
Nearby
Severe Thunderstorm Warnings in Georgia, 2020Every severe thunderstorm warning in 2020
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.